Dr. Roach: Tracking down the cause of a throat tickle
Dear Dr. Roach: I am 74 and in very good health. I’m active and walk twice daily.
Maybe a few times a day I get a tickle in my throat that causes me to cough a few times. If I suck on a hard candy or take a drink of water, it is soothed. It is never a deep cough or one that goes on and on. But it is annoying. I take amlodipine, levothyroxine, Zyrtec and pantoprazole. I had my thyroid out two years ago, my only surgery. I have a hiatal hernia and pre-Barrett’s esophagus.
Dear D.M.: The throat tickling sensation and cough have several possible causes, and you have three or four of them. It may be a combination.
The first is gastroesophageal reflux disease. This is when acid from the stomach goes into the esophagus and causes damage. It often causes a heartburn sensation, but not always, and cough is a frequent symptom. Too much acid for too long can cause permanent damage to the esophagus, a condition called Barrett’s esophagus. This is dangerous because it predisposes to cancer of the esophagus, and people with Barrett’s esophagus need screening to evaluate for cancerous changes. The pantoprazole you are taking may help prevent further damage to the esophagus. The amlodipine you are taking makes GERD more likely, since it relaxes the lower esophageal sphincter, the muscular valve that is supposed to keep acid in the stomach where it belongs. I suspect this is the main cause in you, as you seem to get relief from swallowing, which is common with reflux.
A hiatal hernia, where the stomach partially goes into the chest, may also cause cough.
Postnasal drip, from allergies or other nasal irritation, is another frequent cause of cough and throat tickling. You are taking Zyrtec, an antihistamine, so I suspect you may have some issues there.
Finally, in the rare case, thyroid surgery can cause damage to an important nerve (the recurrent laryngeal), and cough is a possible symptom of this. If the cough started after surgery, it would be appropriate to do an evaluation.
Dear Dr. Roach: I am recovering two weeks after an evidently milder case of COVID. I am over 65. Should I get the vaccine when it’s available to me, or can I wait a while and let others get it ahead of me if I now have natural immunity against reinfection? If so, how long? I am guessing I can wait upward of six months.
P.S. Even a mild case is no fun to have, and quarantine for 14 days is really boring. So follow advice to avoid getting in first case.
Dear N.R.B.: I am glad you had a mild case. Most people do, but severe cases can cause many complications and persistent symptoms.
The risk of developing another case of COVID-19 is low in the 90 days after infection, so you may defer the vaccine until after that time. However, you may also get the vaccine now. I would not wait any longer than 90 days, if possible, as even people with a history of COVID-19 may get the disease again. Natural immunity is not long-lasting in everyone.
Readers may email questions to ToYourGoodHealth@med.cornell.edu